Texas, 2022Drought in Texas, May 1 to 31, 2022
May 1 to 31, 2022 · NWS EPZ · 2 events in 2 counties and zones
The eastern half of the county remained in Extreme(D3) drought with western areas still in Moderate(D1) drought.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The eastern half of the county remained in Extreme(D3) drought with western areas still in Moderate(D1) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 30, 10:28 PM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 30, 10:28 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1128 PM MDT Sat Apr 30 2022
...UPDATED FOR THE 06Z TAF CYCLE...
.AVIATION...06Z TAF CYCLE...
Mostly VFR conditions expected through the period. High clouds
continue to stream through the region. MVFR conditions possible
this afternoon due to patchy blowing dust, mainly west of the Rio
Grande. Areas of concern will be near KDMN and the Lordsburg
Playa. Winds continue to be from east and southeast overnight,
then become from the southwest after 16Z. Wind speeds start around
10 kts, and increase after 18Z to 15 to 25 kts through the
afternoon and early evening.
&&
29
.PREV DISCUSSION...222 PM MDT Sat Apr 30 2022...
.SYNOPSIS...
Breezy to windy conditions are expected for the latter half of
this weekend through next week as a series of Pacific troughs will
move mainly to the north of our area. These systems will be dry
so no precipitation will occur through the end of the period. The
temperatures for the week ahead will be above the normal for this
time of the year.
&&
.DISCUSSION...
.SHORT TERM...
All is quiet in the short term as short wave ridge moving over us
this afternoon exits as next Pacific upper low moves in. Upper
low to reach Utah Sunday afternoon, with lead short wave into
western New Mexico by Sunday afternoon. At the surface, the
easterly push has already begun and should continue overnight.
GFS/NAM/ECMWF all similar, showing dryline and high dewpoints
entering the CWA tonight; to cover most of the area from the Rio
Grande Valley east by sunrise Sunday. As the aforementioned upper
trough moves toward the CWA Sunday, surface winds will slowly turn
to the southwest and scour out the eastern moisture. Thus,
moisture should be mostly gone by prime heating hours. Left token
POPs in far east, but think most convection will remain east of
the area, or develop over the far east and quickly advect out of
the area.
Otherwise just a few high clouds at most with the upper trough, but
it will increase winds. Winds should remain below advisory criteria,
but will be at the lower end of Red Flag conditions. Thus Red Flag
Warning will continue for Sunday for the New Mexico fire zones. Some
patchy blowing dust possible Sunday afternoon, mostly from about
Deming east near the International Border. Included this in the
grids, but dust may be mostly elevated and not reduce surface
visibilities.
&&
.LONG TERM...
An upper level though of low pressure will be across the
Intermountain West on Sunday night. The flow aloft and at the
surface will be from the southwest with mostly clear skies. The
low temperatures on Monday morning will be several degrees above
the normal. Quiet weather will continue on Monday as we sit under
the base of this trough while it propagates eastward across the
Rockies and Central Plains. As it does, it causes a leeside
trough to develop across parts of the South Plains and Southern
Rockies. This will increase our winds especially during the
afternoon hours. The main concern on this day will be fire
weather due to dry and breezy to windy conditions. After this
system moves further downstream, a flat ridge develops across the
Borderland overnight Monday into Tuesday morning. This flat ridge
is in response to another trough of low pressure moving across
the Pacific Northwest. A somewhat of a flattened ridge will
continue to bring non-active weather to our area on Tuesday.
Expect afternoon breezy winds to likely continue though; however,
not as strong as they will be on Monday. The upper level trough
at this time looks to be a little more stronger as it merges with
a subtropical jet across the south to bring some cloud cover to
the CWA overnight Tuesday into Wednesday morning.
The axis of the midweek trough of low pressure will exit the
Rockies late Wednesday afternoon as we will remain under the base
of it. As the trough passes mainly to our north, the winds will
continue during the afternoon hours. Associated with this low will
be a side door cold front that will push through on Wednesday
afternoon and may linger into the Thursday morning. This weak
front will not have any impact on our weather as the high
temperatures for El Paso will be in the upper 80s on both
Wednesday and Thursday. An upper level amplified ridge of high
pressure builds in from across the west upstream of the trough,
which will continue to bring no significant changes to our weather
Thursday through Thursday night. By the end of the week and into
the first half of the weekend, conditions will not likely change
as the flow both at the surface and aloft will be mostly zonal.
This will be due to the passage of a shortwave trough across the
northern Rockies. Overall, a sequence of low pressure systems will
pass too far north to bring any precipitation relief to our dry
climate. Expect rain-free and breezy to windy conditions to
persist through the end of the period with above with normal
temperatures.
&&
.FIRE WEATHER...
Dry and unseasonably warm conditions to continue through the week
ahead. Afternoons will be breezy to windy everyday, with Sunday and
Monday seeing the strongest winds. Hence Red Flag Warning in effect
for Sunday and may be needed again for Monday. Temperatures
remaining around 5 to 8 degrees above normal while RHs remain quite
low.
Min RHs: Lowlands 5-10% through Wednesday. Mountains 8-15% through
Wednesday. Vent rates mainly excellent through Wednesday.
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 57 91 61 89 / 0 0 0 0
Sierra Blanca 56 87 55 82 / 0 0 0 0
Las Cruces 52 91 55 88 / 0 0 0 0
Alamogordo 52 89 51 86 / 0 0 0 0
Cloudcroft 35 65 41 62 / 0 0 0 0
Truth or Consequences 52 89 53 87 / 0 0 0 0
Silver City 49 79 49 76 / 0 0 0 0
Deming 47 89 50 86 / 0 0 0 0
Lordsburg 48 87 49 84 / 0 0 0 0
West El Paso Metro 59 91 61 88 / 0 0 0 0
Dell City 51 90 52 87 / 0 0 0 0
Fort Hancock 54 93 56 90 / 0 0 0 0
Loma Linda 54 84 55 81 / 0 0 0 0
Fabens 54 92 58 89 / 0 0 0 0
Santa Teresa 53 89 55 86 / 0 0 0 0
White Sands HQ 59 89 59 86 / 0 0 0 0
Jornada Range 46 87 53 85 / 0 0 0 0
Hatch 49 89 54 87 / 0 0 0 0
Columbus 52 90 55 87 / 0 0 0 0
Orogrande 47 89 55 86 / 0 0 0 0
Mayhill 41 78 46 76 / 0 0 0 0
Mescalero 41 77 44 73 / 0 0 0 0
Timberon 41 74 45 72 / 0 0 0 0
Winston 35 85 39 84 / 0 0 0 0
Hillsboro 51 85 51 83 / 0 0 0 0
Spaceport 48 87 50 87 / 0 0 0 0
Lake Roberts 42 80 42 77 / 0 0 0 0
Hurley 44 84 45 80 / 0 0 0 0
Cliff 39 88 37 85 / 0 0 0 0
Mule Creek 31 81 46 78 / 0 0 0 0
Faywood 48 82 48 80 / 0 0 0 0
Animas 47 87 47 86 / 0 0 0 0
Hachita 47 87 49 85 / 0 0 0 0
Antelope Wells 50 85 49 84 / 0 0 0 0
Cloverdale 51 80 47 80 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 11 AM to 9 PM MDT Sunday for NMZ110>113.
TX...None.
&&
17-Hefner/36-Texeira/29-Crespo
Hazardous weather outlook, Apr 30, 2:48 AM MST, 21 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
348 AM MDT Sat Apr 30 2022
NMZ401>417-TXZ418>424-011000-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
348 AM MDT Sat Apr 30 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Warm, dry, and breezy conditions will exist each afternoon which
will keep fire weather conditions elevated to critical each
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The entire zone started out the month of May in Extreme(D3) drought but the eastern half worsened to Exceptional(D4) drought by the end of the month.
Drought, Southern Hudspeth Highlands
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The eastern half of the zone remained in Extreme(D3) drought while the west remained in Moderate(D1) drought conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in North Dakota, May 1, 20222 deaths · $30,000 · 1 event
- Wildfire in New Mexico, May 1 to 13, 202210 injured · $11 million · 1 event
- Wildfire in New Mexico, May 1 to 31, 20223 injured · $100 million · 1 event
- Tornadoes and Flash Flood in Texas, May 1, 2022$911,000 · EF2 · 26 events
- Drought in South Dakota, May 1 to 31, 2022$34 million · 17 events
- Drought in Iowa, May 1 to 31, 2022$1.7 million · 4 events
- Flash Flood and Heavy Rain in Hawaii, May 1 to 2, 2022$1.2 million · 5 events
- Drought in Nebraska, May 1 to 31, 2022$392,000 · 2 events
- Damaging Winds in West Virginia, May 1, 2022$222,000 · 50 kt wind · 10 events
- Tornado and Hail in Texas, May 1 to 2, 2022$5,000 · EF0 · 55 events
- Drought in New Mexico, May 1 to 31, 202241 events
- Drought in California, May 1 to 31, 202240 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026830, 1026831.